Alert archive / Michigan / Small Craft Advisories in 2018
Small Craft Advisory 71, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Nov 10, 2018, 10:09 PM EST. It took effect at Nov 11, 2018, 7:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2018, 10:09 PM EST (03:09 UTC)
- In effect from
- Nov 11, 2018, 7:00 AM EST
- Expired
- Nov 11, 2018, 6:00 PM EST
- In force
- 11 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
553 WHUS73 KAPX 110309 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1009 PM EST Sat Nov 10 2018 LHZ345>349-LSZ321-322-110415- /O.EXP.KAPX.SC.Y.0070.000000T0000Z-181111T0300Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1009 PM EST Sat Nov 10 2018 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$ LMZ345-346-111200- /O.NEW.KAPX.SC.Y.0071.181111T1200Z-181112T0500Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1009 PM EST Sat Nov 10 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT EST SUNDAY NIGHT... The National Weather Service in Gaylord has issued a SMALL CRAFT ADVISORY, which is in effect from 7 AM Sunday to midnight EST Sunday night. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ JZ
4 follow-up statements
268 WHUS73 KAPX 110813 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 313 AM EST Sun Nov 11 2018 LHZ348-349-111615- /O.EXA.KAPX.SC.Y.0071.181111T1200Z-181112T0500Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 313 AM EST Sun Nov 11 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect from 7 AM this morning to midnight EST tonight. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LMZ345-346-111615- /O.CON.KAPX.SC.Y.0071.181111T1200Z-181112T0500Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 313 AM EST Sun Nov 11 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT... A Small Craft Advisory remains in effect from 7 AM this morning to midnight EST tonight. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
050 WHUS73 KAPX 111616 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1116 AM EST Sun Nov 11 2018 LMZ345-346-120030- /O.CON.KAPX.SC.Y.0071.000000T0000Z-181112T0500Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1116 AM EST Sun Nov 11 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A Small Craft Advisory remains in effect until midnight EST tonight. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ348-349-120030- /O.CON.KAPX.SC.Y.0071.000000T0000Z-181112T0500Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1116 AM EST Sun Nov 11 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A Small Craft Advisory remains in effect until midnight EST tonight. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
490 WHUS73 KAPX 111750 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1250 PM EST Sun Nov 11 2018 LMZ345-346-111900- /O.CAN.KAPX.SC.Y.0071.000000T0000Z-181112T0500Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1250 PM EST Sun Nov 11 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$ LHZ348-349-112300- /O.EXT.KAPX.SC.Y.0071.000000T0000Z-181111T2300Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1250 PM EST Sun Nov 11 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS EVENING... THE Small Craft Advisory IS NOW IN EFFECT until 6 PM EST this evening. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
200 WHUS73 KAPX 112038 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 338 PM EST Sun Nov 11 2018 LHZ348-349-112300- /O.CON.KAPX.SC.Y.0071.000000T0000Z-181111T2300Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 338 PM EST Sun Nov 11 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... A Small Craft Advisory remains in effect until 6 PM EST this evening. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 10, 9:20 PM EST, 49 minutes earlier.
Area forecast discussion, Nov 10, 9:20 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
920 PM EST Sat Nov 10 2018
.UPDATE...
Issued at 920 PM EST Sat Nov 10 2018
Some reasonably substantial changes to the going forecast. Thanks
to GRR for coord this evening.
A couple of factors are expected to result in a southward shift in
snow accums, compared to earlier thinking. One is to note, per
radar trends in mid-level returns upstream, where better forcing
is targeting. Forcing does trend northward in time, but seeder-
feeder processes are already starting to impinge on the south
half of Lake MI. The first sharp shortwave to push in now targets
nw lower MI, w of TVC/CAD, toward daybreak. The second factor is
that, in the wake of the surface ridge axis that is currently
cruising across the central lakes region, 1000-850mb winds are
somewhat wobbly but showing a bit more of a westerly component.
This will shove a developing dominant lake-enhanced snow band
eastward.
Recent Rap/HRRR/Nam runs have ramped up QPF in nw lower MI,
especially along the coastal counties. An intial warm advection
wing of light snow will poke into nw lower MI toward 3-4am. That
will overcome a dry-ish low/mid level airmass, and reactivate
significant lake banding in the Leelanau/Benzie/Manistee Co
areas. That will bodily lift northward after daybreak, with better
snowfall rates reaching Emmet/coastal Charlevoix and (eventually,
as expected) central Mackinac and Chippewa Cos on Sunday.
A consensus near-term model forecast has kicked snowfall amounts
into the 2-5" range from MBL up to Leelanau and coastal
Charlevoix Cos. Emmet Co north of Ltl Trav Bay is now in the 3-7"
range, as is Beaver Isl (technically part of Charlevoix Co).
Mackinac Co hasn't changed much, but totals in Chip have been
somewhat reduced (not quite enough to just drop the advisory).
Advisories have been posted for the nw lower MI coastal counties.
There is some potential for better totals to get smeared further
inland than currently progged. But expected amounts for now do
not warrant advisories for TVC/CAD.
&&
.NEAR TERM...(Through Tonight)
Issued at 257 PM EST Sat Nov 10 2018
...Lake Snows Shifting Focus...
High Impact Weather Potential: Heavier lake effect snows develop
through the Straits late overnight and Saturday. May cause travel
issues.
Pattern Synopsis/Forecast: Broad high pressure spans from the
western Great Lakes to the Gulf coast, building into the region
and given us a relatively quiet weather day. Still have some lake
effect snows out there of course with some embedded heavier
pockets spreading eastward and inland as low level flow is now
backing northwesterly and eventually westerly this evening.
Upstream, low amplitude ridging is across the Midwest ahead of
another short-wave trough (and weak surface low) dipping down
through the Northern Plains. That system will bring us some
additional snow and lake enhanced snow showers on Sunday.
Low level mean flow backs westerly this evening and southwesterly
overnight shoving remaining lake snow showers back through parts
of eastern upper and northern lower Michigan...diminishing in time
and eventually settling into areas along and north of M-32 and
into the Straits. Shouldn't be a big deal overall, although
heavier pockets could bring some areas minor accumulation.
Meanwhile, upstream short-wave and weak surface low will begin to
press into the region toward morning spreading some light snow
back into the area. Again not a big deal. However, increasing
forcing/moisture/improving lake effect parameters will begin to
ramp up SW flow lake snow showers off Lake Michigan heading into
Sunday. Expect only an inch or two overnight, with better
accumulations coming on Sunday (see below).
&&
.SHORT TERM...(Sunday through Tuesday)
Issued at 257 PM EST Sat Nov 10 2018
High Impact Weather Potential: Heavy lake effect snow possible
across parts of central Mackinac and south-central Chippewa counties.
Pattern Synopsis: Vertically stacked low pressure that affected the
area yesterday is well off to our east this afternoon with slowly
rising heights aloft leading to weak mid-level ridging across
northern Michigan tonight. However, by early Sunday morning,
elevated warm air advection ramps up ahead of the next shortwave
trough, bringing the threat of more lake enhanced snow to parts of
northern Michigan. Weak cold front crosses northern Michigan Monday
morning with continued below normal temperatures and occasional lake
effect snow chances across parts of northwest lower and eastern
upper through the remainder of the forecast period.
Primary Forecast Concerns/Challenges: PoPs/snow amounts through the
forecast period.
Increasing deep layer moisture across the forecast area Saturday
night into Sunday tied to strengthening warm air advection is
expected to lead to light isentropically driven snow showers across
much of the forecast area with southwest flow lake enhancement
across parts of central Mack/Chip counties. This area of eastern
upper likely to be the center of greatest impact during much of the
day Sunday with potentially heavy snow falling in the steadiest lake
effect bands as forecast soundings suggest seeder-feeder mechanisms
enhancing lake induced cloud depths, virtually no inversion and
omega pegged directly in a 5kft deep DGZ. Expecting several inches
of new snow on the order of 3-6" (locally higher) under the
steadiest/heaviest bands primarily along and west of I-75 from the
bridge to the Sault and thus have opted to issue a Winter Weather
Advisory for both Chip and Mack from early Sunday morning through
Sunday evening.
Low-level winds gradually veer more westerly Sunday night and
eventually west-northwesterly during the day Monday, reorienting the
focus for scattered lake effect snow shower activity across parts of
northwest lower and northern Chippewa County...perhaps briefly
synoptically supported/enhanced by a cold front expected to cross
from northwest to southeast across northern Michigan Monday morning.
In terms of accumulation during this time frame, wouldn't be
surprised to see 1-3" across parts of the Tip of the Mitt Sunday
night (Emmet and western Cheboygan County) and generally an inch or
less further south across northwest lower during the day Monday.
Lake effect snow chances continue Monday night right through Tuesday
with additional accumulation expected across parts of NW lower and E
upper...perhaps even a few inches during the day Tuesday across the
typical northwest/west-northwest flow areas. Worth monitoring the
details on that as we head into next week for at least the potential
for another round of hazardous weather.
Temperatures fairly steady Sunday through Monday with high temps in
the low to mid 30s before falling several degrees for Tuesday with
highs only expected to top out in the mid to upper 20s.
.LONG TERM...(Tuesday night through Saturday)
Issued at 257 PM EST Sat Nov 10 2018
High Impact Weather Potential: Occasional accumulating snow chances
through the middle of next week.
Initial focus revolves around continued lake effect snow showers
downwind of Lake Michigan and Lake Superior through Wednesday before
mid-level ridging and warmer temperatures arrive briefly on
Thursday. A clipper system late in the week is expected to bring
another shot of cold air to the region and additional chances for
accumulating snow Friday through the upcoming weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 631 PM EST Sat Nov 10 2018
Mainly VFR tonight. Mainly MVFR at MBL/TVC/PLN Sunday.
Lake effect snow showers are becoming less widespread, as a ridge
of high pressure moves in from the west. As the high moves off,
winds will back to the sw, and lake effect will be reinvigorated
over Lake MI. This will mostly target eastern upper MI, but the
TAF sites near Lake MI will see MVFR cigs/vsbys arrive for Sunday.
Winds becoming light tonight, with a s to sw breeze developing
Sunday.
&&
.MARINE...
Issued at 257 PM EST Sat Nov 10 2018
Per current obs, gale force gusts have ended in the nearshore
areas at this juncture. So, plan to trim out the remaining gale
warnings on Lake Huron and replace with small craft advisories.
Gustier winds will persist into the evening before diminishing
substantially tonight. All marine headlines will likely be taken
down this evening. Some gustier SW winds develop for Sunday
although perhaps not enough to warrant advisories.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 6 AM to 10 PM EST Sunday for MIZ008-
015.
WINTER WEATHER ADVISORY from 2 AM to noon EST Sunday for MIZ020-
025-031.
WINTER WEATHER ADVISORY from 4 AM to 10 PM EST Sunday for MIZ016-
019.
LH...SMALL CRAFT ADVISORY until 10 PM EST this evening for LHZ345>349.
LM...NONE.
LS...SMALL CRAFT ADVISORY until 10 PM EST this evening for LSZ321-322.
&&
UPDATE...JZ
NEAR TERM...BA
SHORT TERM...MG
LONG TERM...MG
AVIATION...JZ
MARINE...BAHazardous weather outlook, Nov 10, 8:53 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 853 PM EST Sat Nov 10 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-111100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 853 PM EST Sat Nov 10 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Accumulating snow will develop overnight in northwest lower, and eventually eastern upper Michigan. See ongoing winter weather advisories for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Accumulating snow is expected across eastern upper and northwest lower Michigan through Sunday evening. See ongoing winter weather advisories for details. Additional lake effect snow is expected across northwest lower and eastern upper Michigan Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 5:21 PM EST | Winter Storm Warning | APX | Emmet | 10 hr |
Nearby
Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.